888.298.HOPE

News

By On January 29th, 2013

The Puzzling Problem of Weight Gain With Antidepressants

The major side effect commonly associated with antipsychotics, antidepressants and mood stabilizers is weight gain. While you may think that a cosmetic change is a small price to pay for the help with depression and other disorders, the weight gain can cause “psychotropic medication nonadherence” or, more simply patients are likely to stop taking the medication because they don’t want to deal with the weight gain.

The key to overcoming this problem has eluded experts so far, though based on previous studies, they believe the ingredients in most the medications also affect metabolism and appetite. Because the drugs make patients eat more, cholesterol can also take a significant upturn.

In some cases, switching medications has helped as doctors attempt to find the right recipe for each patient and there have also been other prescriptions used to prevent the absorption of fat from foods, but no sure fire solution has been found.

Read Roxanne Palmer’s article at International Business Times for more.

Leave a Reply

Logo Logo

©2020 Brookhaven Hospital. All Rights Reserved.